Moderate thrombocytosis may be present in chronic myeloid leukemia (CML), but extreme thrombocytosis causing acquired von Willebrand syndrome (AvWS) is rare in CML.
A 64-year-old man, a diagnosed case of CML in chronic phase on imatinib mesylate (400 mg/day) since 2014 with good compliance and response to imatinib therapy presented with sudden onset of black tarry stools for 7 days and 1 episode of epistaxis 3 days prior to presentation. Investigations were suggestive of chronic phase CML with extreme thrombocytosis. The diagnosis of acquired von Willebrand syndrome (AvWS) was confirmed after coagulation studies. Treatment of the patient with high-dose imatinib and hydroxyurea led to normalization of platelet counts, reversal of the coagulation defect, and subsidence of symptoms.
The present case is being reported as AvWS as the cause of bleeding in patients with CML is very rare and is often missed.